1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Going Off Medications

Part 3: Benzodiazepine Withdrawal

By

Updated June 20, 2011

I'm Bipolar - Year 7, August 2005 (Page 1)

On August 2nd my psychiatrist, Dr. Meyer, told me to take the next step in the process of going off all my psychiatric medications: cut Lorazepam (Ativan) from 2 mg per night to 1.

The next morning I awoke with a bad headache and went to work late. The headache never quit; the following day I was late to work again (this time from taking Cricket to the vet) and when I got home went straight to bed with one icy gel-pack rolled up under my neck and a second across my mid-back where a wayward rib lives. On Friday the 5th I had a chiropractor appointment; Dr. Shannon pronounced my neck and shoulder muscles swollen. I left work early that day, and once home iced my neck again. That evening I wrote in my journal, "This whole damn year [it appears I was referring to spring and summer] has been one fight after another. Weather - depression - costochondritis - weather again - my back, my knee, now my neck, and the costochondritis is NOT gone, I still feel it, especially when I go to bed."

Over the weekend I took long naps and had long, vividly detailed dreams. Headache, back pain, tiredness and overwhelmed-ness kept me from accomplishing much, and my journal records deep frustration. On Sunday I cut my Wellbutrin dose in half because I was having so much difficulty with episodes of sweating. On Monday I reported my condition to Dr. Meyer via email: headaches, muscle swelling, intense teeth-grinding (began wearing mouth guard during the day as well as at night), costochondritis pain, pain upon exertion and vivid dreams.

Cricket's eye infection was getting steadily worse. I had rushed her to the vet on the 4th - getting there before they opened - but was refused an appointment by a bitch in the front office who glanced at her eye and said it didn't look like an emergency. Five days later when we finally got in to see a vet, the infection had gotten so bad that it had scarred the cornea. I wrote, "I could just kill that bitch at the vet's. Now I have 3 people I want to hurt and hurt and hurt. I'll never forgive those bastards at Brew-It-Yourself."

Dr. Meyer had told me to start cutting the Gabitril dose as soon as possible; I reduced the dose from 4 mg to 2 on August 10. On Friday, August 12th, I wrote: "Rough week. I gave up even trying to get to work on time - I feel so awful in the mornings. Feel awful at night, too. Monday through Wednesday I came home and just went to bed. Last night was a little better but tonight I'm in a whole lot of pain. The only reason I didn't go to bed right away [when I got home from work] is I'm sick of being sick. I did put ice on my neck right away."

On Sunday the 14th of August I wrote:

    All dressed up and no place to go. I came charging out of my room and just stopped dead. In spite of a fiercely aching head, I'm READY to do battle with the mess - but WHERE DO I START? The deck? The office? The laundry? The sunroom? Pay bills? Plant? Deadhead? Move planters? Utility room? Ice my [censored] head and neck? I suppose I should just pick something and do it and not look back or even look forward.

    DAMN! Why don't my pain pills work? Let's start laundry and eat. Maybe blood sugar is low."

    My head has been hurting intermittently for almost two weeks, and in spite of rest, pain pills, ice and chiropractic adjustments, it isn't getting any better - in fact, it's getting worse. This weekend has been almost a total loss - a cool, cloudy, eminently usable weekend, and I've spent most of it trying to sleep off pain. My right hand is cramping as I try to write this, and a spasm of pain beats its way across my right leg above the knee. My left wrist aches. The last two fingers of my right hand force me to stop writing and stretch them.

    Just what the HELL is going on?

    Well - I'm withdrawing from my psychiatric meds, and my body is under siege.

    Nothing led me to expect this. Yes, I was taking many different meds, but all my dosages were so low! It's nuts!

    I don't know what to do. I don't understand why this is happening.

I wound up going back to bed late that morning and sleeping till almost 5:00. Only when I woke up did I remember that I had had a date to meet a couple of friends and see a movie that afternoon.

Page 2

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.